Kansas, 2020Winter Weather in Kansas, February 19 to 20, 2020
February 19 to 20, 2020 · NWS GLD · 4 events in 4 counties and zones
Ahead of a snow event, freezing rain occurred across areas of northwest Kansas the evening of February 19th into February 20th. This led to several accidents and injuries.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ahead of a snow event, freezing rain occurred across areas of northwest Kansas the evening of February 19th into February 20th. This led to several accidents and injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 19, 5:00 PM CST, 1 hour earlier.
Area forecast discussion, Feb 19, 5:00 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Goodland KS
400 PM MST Wed Feb 19 2020
.SHORT TERM...(This evening through Thursday night)
Issued at 124 PM MST Wed Feb 19 2020
Light snow with patchy blowing snow at times is expected across the
Tri-State area through tonight. Areas along and north of Interstate
70 can generally expect between a dusting and 2 inches of snow
through the overnight hours. Areas south of Interstate 70 should
expect 2 to 4 inches of snow. Winds will gust to around 30 mph
through this evening which could reduce visibility and make travel
difficult at times. A Winter Weather Advisory is in effect through
early Thursday morning for counties south of Interstate 70 at this
time.
Through tonight... A broad upper-level trough currently extending
from the Mountain West to the Canadian Maritimes is expected to
progress eastward over the next couple days. While the major trough
axis is already east of the Tri-State area, a secondary trough axis
extending from the Central Rockies to the Great Lakes region will
provide enough potential vorticity advection to give some modest
upper-level support for precipitation for the Central High Plains.
This precipitation will fall as light snow from this afternoon
through the overnight hours. Heavier snow totals are expected south
of Interstate 70 where greater low-level frontogenesis is expected
to develop through this evening. Despite this increased low-level
frontogenesis, only 2 to 4 inches of snow are expected for this
area.
The weak surface trough associated with this low-level
frontogenesis is expected to quickly track southward out of the
forecast area. While snowfall may be moderate at times and there
may be blowing snow at times this evening with wind gusts to 30
mph, the quick exit of both the surface and the upper-level trough
will lead to a quick end to this snowfall event sometime early
Thursday morning. Overnight low temperatures will range from the
single digits to the mid teens with cooler temperatures farther
north. Wind chill values will get as low as a few degrees below
zero but should stay comfortably above advisory criteria.
Thursday and Thursday night... Light snow and mostly cloudy skies to
start off Thursday morning will taper off from north to south into
midday Thursday. Winds will diminish to 10 mph or so which will keep
blowing snow from being a concern for Thursday. Afternoon high
temperatures will be regulated by any snowpack from the night before
and therefore stay down in the low to mid 30s. Quiet weather
conditions are expected Thursday night with temperatures dropping
into the teens underneath mostly clear skies.
.LONG TERM...(Friday through Wednesday)
Issued at 1218 PM MST Wed Feb 19 2020
Will start the period dry under shortwave ridging Friday and
Saturday. Temperatures will be above normal both days with highs
in the 50s on Friday then 50s to lower 60s on Saturday. Next
precipitation chances then arrive for Saturday night through
Sunday. Some concern with this system since models in fairly good
agreement with a deep cut off low tracking near or just south of
the area. Western half of the area, basically all of northeast
Colorado and west of Highway 25, would potentially be in the
northwest quadrant of a strong cyclone. Both the GFS and ECMWF
show moderate to heavy snow developing by Sunday morning and
continuing through Sunday afternoon, along with strong northwest
winds. Might be a bit early, but need to start thinking about
blizzard to near blizzard conditions occurring on Sunday for these
western areas. Rain will change to snow a little bit later for
areas further east, which will keep snow amounts down, but those
details could easily change as the system gets closer. For early
next week, will be under northwest flow aloft. This will translate
to below normal temperatures and a couple of chances for light
snow associated with any embedded weak wave. Snow amounts for any
of those systems, however, should be light.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 356 PM MST Wed Feb 19 2020
IFR ceilings and visibility are expected at both KGLD and KMCK
this evening. Winds gusting up to around 25 kts from the northeast
could make for blowing snow at times, particularly at KGLD.
Conditions will steadily improve in the early morning hours
Thursday at both sites before reaching VFR conditions after
sunrise. VFR conditions with light winds are expected Thursday
from the mid-morning through the evening hours.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory until 5 AM MST /6 AM CST/ Thursday for
KSZ027>029-041-042.
CO...Winter Weather Advisory until 5 AM MST Thursday for COZ092.
NE...NONE.
&&
SHORT TERM...PATTON
LONG TERM...024
AVIATION...PATTONHazardous weather outlook, Feb 19, 2:09 PM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
109 PM MST Wed Feb 19 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-202015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
109 PM MST Wed Feb 19 2020 /209 PM CST Wed Feb 19 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A Winter Weather Advisory is in effect this afternoon through
tonight for areas south of Interstate 70. Around 2 to 4 inches of
snow is expected for that area. Light snow of a trace to 2 inches is
expected along and north of Interstate 70.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...
A potential storm system may bring winter weather impacts to the
region Saturday night through Sunday. Heavy snow and strong winds
will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed. However, snow reports always
appreciated!
Winter Weather, Rawlins
- When
- February 19, 6:00 PM CST to February 20, 2:45 AM CST
- Where
- Rawlins forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
A vehicle slid off Highway 25 and rolled multiple times 15 miles north of Colby, Kansas at 22:33 CST.
Winter Weather, Thomas
- When
- February 19, 6:00 PM CST to February 20, 3:15 AM CST
- Where
- Thomas forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
A car tire was damaged due to a slide off accident at 1 mile southwest of Levant, Kansas at 22:33 CT.
A 1 person accident occurred at 3 miles southwest of Gem, Kansas at 22:35 CT. No other information was provided.
A semi rollover occurred at mile marker 69 on Interstate 70 at 5 miles north northwest of Oakley, Kansas 23:36 CT.
A semi jack knife accident occurred at mile marker 49 on Interstate 70 at 3 miles east southeast of Levant, Kansas at 1:04 CT.
A semi rollover accident occurred at the intersection of Old US Highway 24 and CR 11 at 1 mile west southwest of Levant, Kansas at 3:06 CT.
Winter Weather, Logan
- When
- February 19, 7:45 PM CST to February 20, 4:00 AM CST
- Where
- Logan forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Vehicle slid off Interstate 70, overturned, and struck a post and KDOT fence 2 miles east of Oakley, Kansas at 00:00 CT.
Winter Weather, Gove
- When
- February 19, 8:15 PM CST to February 20, 2:15 AM CST
- Where
- Gove forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
A vehicle rolled just south of the Highway 23 and CR X intersection at 22:50 CT.
A vehicle rolled multiple times at 1 mile south of Campus, Kansas at 00:00 CT.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Georgia, February 19 to 21, 2020$15,000 · 1 event
- High Surf in Hawaii, February 19 to 21, 20208 events
- Winter Weather in Iowa, February 19, 20204 events
- Winter Weather in Kansas, February 19 to 20, 20203 events
- Lake-Effect Snow in New York, February 19 to 20, 20203 events
- Winter Weather in South Dakota, February 19, 20202 events
- Winter Weather in Nebraska, February 19, 20202 events
- Blizzard and High Wind in Alaska, February 19 to 21, 202075 kt wind · 2 events
- Funnel Cloud in Florida, February 19, 20201 event
- Lake-Effect Snow in New York, February 19 to 20, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874044, 874046, 874041, 874037.